Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Tucson, AZ

July 17, 2023Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 17, 2023, 5:16 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2023, 5:16 PM MST (00:16 UTC)
Expired
Jul 17, 2023, 7:35 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3494 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WGUS55 KTWC 180016
FFWTWC
AZC019-180315-
/O.NEW.KTWC.FF.W.0001.230718T0016Z-230718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
516 PM MST Mon Jul 17 2023

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 815 PM MST.

* At 516 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Flash flooding is already 
  occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Catalina Foothills, north Tucson into eastern Oro Valley including 
  Pima Wash, and Finger Rock Wash.

Flooding along Pima and Finger Rock washes could cause impacts all 
along the washes including Skyline Drive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3237 11087 3236 11085 3235 11084 3225 11080
      3224 11085 3226 11090 3229 11098 3234 11099
      3238 11093

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CSC
2 follow-up statements
081 
WGUS75 KTWC 180103
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
603 PM MST Mon Jul 17 2023

AZC019-180315-
/O.CON.KTWC.FF.W.0001.000000T0000Z-230718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
603 PM MST Mon Jul 17 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST THIS 
EVENING FOR NORTHEASTERN PIMA COUNTY...

At 603 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 2 inches of rain have fallen. Flash flooding is already 
occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Tucson, Oro Valley, Casas Adobes, Tanque Verde, Catalina Foothills 
  and Sabino Canyon Recreation Area.

Multiple reports of deep water flowing over roadways within the 
warner area continue to be reported and area washes are flowing.  
Please use abundant caution for the next hour or two until the water 
recedes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3237 11087 3236 11085 3235 11084 3225 11080
      3224 11085 3226 11090 3229 11098 3234 11099
      3238 11093

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CSC
225 
WGUS75 KTWC 180235
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
735 PM MST Mon Jul 17 2023

AZC019-180245-
/O.CAN.KTWC.FF.W.0001.000000T0000Z-230718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
735 PM MST Mon Jul 17 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN PIMA COUNTY...

Heavy rain ended and flood waters have receded. Flooding is no 
longer expected to pose a threat, however please continue to heed 
remaining road closures.

LAT...LON 3237 11087 3236 11085 3235 11084 3225 11080
      3224 11085 3226 11090 3229 11098 3234 11099
      3238 11093

$$

CSC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:04 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 1:04 PM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
104 PM MST Mon Jul 17 2023

.SYNOPSIS...The Excessive Heat Warning now continues through
Friday with continued record highs possible. Expect a ramp-up in
thunderstorm activity as high pressure aloft shifts to a more
favorable location near the Four Corners/northern New Mexico. The
main threats this afternoon and this evening will be strong outflow
winds with the potential for blowing dust, especially across south-
central Arizona including the Tucson Metro Area.

&&

.DISCUSSION...Latest IR/WV imagery shows the mid/upper level high
near the Four Corners today with easterly mid level flow of around
10-20kts across our area. Cloud build-ups and a few thunderstorms
are just getting going over the higher terrain and will continue to
expand and move into the valleys over the next few hours. With CAPE
values of around 1500-2000 J/KG, DCAPE around 2000 J/KG and
effective bulk shear around 20 kts, strong to marginally severe
thunderstorms are expected this afternoon into evening with the main
concern being strong winds and blowing dust. This is supported by
the 12Z HREF which has a large area of greater than 50 percent
probability of 30 kt winds with a small area of 90 percent
likelihood in south central Pima County. A few spots of locally
heavy rain in excess of 1 inch are possible with the strongest
storms as well.

For the rest of the week, the main story will continue to be the
heat as the strong mid/upper level high centered over New Mexico
will drift west over Arizona by end of the work week. This will keep
the excessive heat going and therefore we've extended the Excessive
Heat Warning through Friday. A general easterly mid level flow is
expected to sustain itself with PWAT values ranging from 0.75" to
1.5" (lowest east and highest west) this week. That is enough
moisture to sustain at least a low to at times mid grade monsoon
pattern this week with typical day to day variability. Each day the
main threat is expected to be strong gusty winds with only a
localized flooding threat.

&&

.AVIATION...valid through 19/00Z

SCT clouds AOA 10-15k ft MSL with SCT-BKN SHRA/TSRA and gusts 40-50
kts from 17/22z through 17/04z along the international border with
potential impacts for KOLS and KDUG. There is increasing potential
for LCL VSBY to 1 SM or less due to BLDU between these times. SFC
winds outside storm environment NWLY with speeds ranging btwn 10-18
kts and occasional gusts to 25 mph from 17/17Z to 18/02Z and again
aft 18/17Z thru the end of the period. Winds diminish and become
light and variable aft 18/05Z. SHRA/TSRA possible aft 18/21Z thru
the end of the period. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Thunderstorm activity will increase today over
this past weekend, with scattered showers and thunderstorms this
afternoon and evening. These storms will be capable of producing
strong, gusty and erratic outflow winds to 45 mph, especially across
south-central Arizona. Although rainfall will be limited, brief
heavy downpours will accompany the stronger storms west of Tucson.
20-foot winds will generally be northwest during each day this week,
with occasional gusts to 30 mph due to intense surface heating.
Thunderstorm activity will increase to a more typical activity level
for the Monsoon season this week. Valley min RH readings 10-20% will
continue for most of next week, with readings 20-25% in the higher
elevations.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Friday for AZZ501>509.

Blowing Dust Advisory from 1 PM MST this afternoon to 10 PM MST
this evening for AZZ502>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 17, 4:06 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
406 PM MST Mon Jul 17 2023

AZZ504-514-172345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
406 PM MST Mon Jul 17 2023

...A strong thunderstorm will impact portions of east central Pima
County through 445 PM MST...

At 406 PM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 11 miles southeast of Davis-Monthan Air Force Base, moving
northwest at 10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Sabino
Canyon Recreation Area, Summit, Saguaro National Park East, Tucson
International Airport, Corona De Tucson, Catalina Foothills, Rita
Ranch and Seven Falls.

This includes the following highways...
 Interstate 10 between mile markers 266 and 287.
 Route 83 between mile markers 54 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3207 11053 3193 11064 3202 11098 3238 11078
TIME...MOT...LOC 2306Z 135DEG 10KT 3209 11070

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM
Local storm report, Jul 17, 4:33 PM MST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
433 PM MST Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Hail             5 NE Tucson             32.24N 110.82W
07/17/2023  M1.00 inch       Pima               AZ   NWS Employee

            Chris called in 1 inch hail on Speedway and
            Pantano. You could hear the hail pelting the
            car of the caller.

&&

KLM
Local storm report, Jul 17, 4:41 PM MST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
441 PM MST Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Tstm Wnd Gst     7 ENE Tucson            32.24N 110.79W
07/17/2023  M67 MPH          Pima               AZ   Trained Spotter

            Spotter 873 reported 67.5 mph gusts on their
            home weather station 1200 N Sunspot Place.

&&

KLM
Special weather statement, Jul 17, 4:59 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
459 PM MST Mon Jul 17 2023

AZZ502-180045-
Tohono O'odham Nation including Sells-
459 PM MST Mon Jul 17 2023

...A strong thunderstorm will impact portions of north central Pima
and southwestern Pinal Counties through 545 PM MST...

At 459 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Kaka, or 38 miles southwest of Casa Grande. This storm
was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santa Rosa, Anegam, Palo Verde Stand, Ventana, San Luis and Santa
Rosa School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3251 11240 3251 11221 3267 11220 3268 11219
      3268 11217 3244 11190 3224 11210 3250 11241
TIME...MOT...LOC 2359Z 135DEG 4KT 3250 11219

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CSC
Local storm report, Jul 17, 5:05 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
505 PM MST Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Tstm Wnd Dmg     8 NW Tucson             32.29N 110.97W
07/17/2023                   Pima               AZ   Public

            Tree limbs down Wetmore and Stone.

&&
Special weather statement, Jul 17, 5:13 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
513 PM MST Mon Jul 17 2023

AZZ506-514-180100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-
513 PM MST Mon Jul 17 2023

...A strong thunderstorm will impact portions of southeastern Pinal
County through 600 PM MST...

At 513 PM MST, Doppler radar was tracking a strong thunderstorm near
San Manuel, or near Oracle, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oracle, Mammoth, San Manuel, Campo Bonito and Biosphere 2.

This includes Route 77 between mile markers 95 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3260 11045 3252 11070 3264 11100 3285 11059
TIME...MOT...LOC 0013Z 136DEG 10KT 3258 11071

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:13 PM MSTSpecial Weather StatementTWC47 min
Jul 17, 5:29 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 17, 5:36 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 17, 5:43 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Jul 17, 5:47 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 17, 6:07 PM MSTDust Storm WarningTWCPima, Pinal83 min
Jul 17, 6:07 PM MSTSpecial Weather StatementTWCPima38 min
Jul 17, 6:09 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 17, 6:43 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal47 min
Jul 17, 6:59 PM MSTSpecial Weather StatementTWC46 min
Jul 18, 2:09 PM MSTDust Storm AdvisoryTWCCochise66 min
Jul 18, 4:26 PM MSTSpecial Weather StatementTWC49 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.